Alert archive / California / High Surf Advisories in 2007

High Surf Advisory 9, NWS San Diego, CA

May 2, 2007San Diego County, California

NWS San Diego, CA issued this high surf advisory at May 2, 2007, 1:16 PM PDT for San Diego County, California. It took effect at May 3, 2007, 8:00 AM PDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
May 2, 2007, 1:16 PM PDT (20:16 UTC)
In effect from
May 3, 2007, 8:00 AM PDT
Expired
May 4, 2007, 10:53 AM PDT
In force
27 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS46 KSGX 022016
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
116 PM PDT WED MAY 2 2007

CAZ043-030415-
/O.NEW.KSGX.SU.Y.0009.070503T1500Z-070505T0300Z/
SAN DIEGO COUNTY COASTAL AREAS-
116 PM PDT WED MAY 2 2007

...HIGH SURF ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 8 PM PDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THURSDAY TO 8 PM PDT
FRIDAY. 

LARGE NORTHWEST SWELL WILL MOVE INTO THE COASTAL WATERS TONIGHT.
THE LARGE SWELL WILL BRING HIGH SURF TO THE WEST TO NORTHWEST
FACING BEACHES OF SAN DIEGO COUNTY...MAINLY SOUTH OF DEL MAR. SURF
SHOULD BUILD TO 5 TO 7 FEET WITH SOME SETS TO 9 FEET THURSDAY
MORNING AND CONTINUE THROUGH FRIDAY AFTERNOON BEFORE SUBSIDING.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

HORTON
5 follow-up statements
000 
WHUS46 KSGX 030350
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
850 PM PDT WED MAY 2 2007

CAZ043-031800-
/O.CON.KSGX.SU.Y.0009.070503T1500Z-070505T0300Z/
SAN DIEGO COUNTY COASTAL AREAS-
850 PM PDT WED MAY 2 2007

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 AM THURSDAY TO
8 PM PDT FRIDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 AM THURSDAY TO 8 PM
PDT FRIDAY. 

LARGE NORTHWEST SWELL WILL MOVE INTO THE COASTAL WATERS TONIGHT.
THE LARGE SWELL WILL BRING HIGH SURF TO THE WEST TO NORTHWEST
FACING BEACHES OF SAN DIEGO COUNTY...MAINLY SOUTH OF DEL MAR.
SURF SHOULD BUILD TO 5 TO 7 FEET WITH SOME SETS TO 9 FEET
THURSDAY MORNING AND CONTINUE THROUGH FRIDAY AFTERNOON BEFORE
SUBSIDING.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

IT IS EXTREMELY DANGEROUS TO FISH OR OBSERVE WAVES FROM EXPOSED
COASTAL STRUCTURES OR ROCKS DURING HIGH SURF CONDITIONS. VERY
LARGE WAVES CAN SUDDENLY SWEEP ACROSS PREVIOUSLY DRY AREAS.
SWIMMING OR SURFING IN THESE WAVES IS DANGEROUS FOR ANYONE
DUE TO THE POWERFUL WAVES AND STRONG RIP CURRENTS.

$$
000 
WHUS46 KSGX 031621
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
921 AM PDT THU MAY 3 2007

CAZ043-040400-
/O.CON.KSGX.SU.Y.0009.000000T0000Z-070505T0300Z/
SAN DIEGO COUNTY COASTAL AREAS-
921 AM PDT THU MAY 3 2007

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT FRIDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT FRIDAY. 

LARGE NORTHWEST SWELL WILL MOVE INTO THE COASTAL WATERS TODAY.
THE LARGE SWELL WILL BRING HIGH SURF TO THE WEST TO NORTHWEST
FACING BEACHES OF SAN DIEGO COUNTY...MAINLY SOUTH OF DEL MAR. SURF
SHOULD BUILD TO 5 TO 7 FEET WITH SOME SETS TO 9 FEET THIS MORNING
AND CONTINUE THROUGH FRIDAY AFTERNOON BEFORE SUBSIDING.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

IT IS EXTREMELY DANGEROUS TO FISH OR OBSERVE WAVES FROM EXPOSED
COASTAL STRUCTURES OR ROCKS DURING HIGH SURF CONDITIONS. VERY
LARGE WAVES CAN SUDDENLY SWEEP ACROSS PREVIOUSLY DRY AREAS.
SWIMMING OR SURFING IN THESE WAVES IS DANGEROUS FOR ANYONE DUE TO
THE POWERFUL WAVES AND STRONG RIP CURRENTS.

$$

HORTON
000 
WHUS46 KSGX 040334
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
834 PM PDT THU MAY 3 2007

CAZ043-041145-
/O.CON.KSGX.SU.Y.0009.000000T0000Z-070505T0300Z/
SAN DIEGO COUNTY COASTAL AREAS-
834 PM PDT THU MAY 3 2007

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT FRIDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT FRIDAY. 

LARGE NORTHWEST SWELL WILL MOVE INTO THE PARTS OF THE COASTAL
WATERS LATE TONIGHT AND EARLY FRIDAY. THE LARGE SWELL WILL BRING
HIGH SURF TO THE WEST AND NORTHWEST FACING BEACHES OF SAN DIEGO
COUNTY SOUTH OF DEL MAR. SURF SHOULD BUILD TO 5 TO 7 FEET WITH
SOME SETS TO 9 FEET LATE TONIGHT INTO FRIDAY BEFORE SUBSIDING LATE
IN THE DAY.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

IT IS EXTREMELY DANGEROUS TO FISH OR OBSERVE WAVES FROM EXPOSED
COASTAL STRUCTURES OR ROCKS DURING HIGH SURF CONDITIONS. VERY
LARGE WAVES CAN SUDDENLY SWEEP ACROSS PREVIOUSLY DRY AREAS.
SWIMMING OR SURFING IN THESE WAVES IS DANGEROUS FOR ANYONE DUE TO
THE POWERFUL WAVES AND STRONG RIP CURRENTS.

$$

MAXWELL
000 
WHUS46 KSGX 041543
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
843 AM PDT FRI MAY 4 2007

CAZ043-042200-
/O.CON.KSGX.SU.Y.0009.000000T0000Z-070505T0300Z/
SAN DIEGO COUNTY COASTAL AREAS-
843 AM PDT FRI MAY 4 2007

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING. 

LARGE NORTHWEST SWELL WILL MOVE INTO THE PARTS OF THE COASTAL
WATERS TODAY. THE LARGE SWELL WILL BRING HIGH SURF TO THE WEST AND
NORTHWEST FACING BEACHES OF SAN DIEGO COUNTY SOUTH OF DEL MAR.
SURF SHOULD BUILD TO 5 TO 7 FEET WITH SOME SETS TO 9 FEET LATE
TONIGHT INTO FRIDAY BEFORE SUBSIDING LATE IN THE DAY.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

IT IS EXTREMELY DANGEROUS TO FISH OR OBSERVE WAVES FROM EXPOSED
COASTAL STRUCTURES OR ROCKS DURING HIGH SURF CONDITIONS. VERY
LARGE WAVES CAN SUDDENLY SWEEP ACROSS PREVIOUSLY DRY AREAS.
SWIMMING OR SURFING IN THESE WAVES IS DANGEROUS FOR ANYONE DUE TO
THE POWERFUL WAVES AND STRONG RIP CURRENTS.

$$

HORTON
000 
WHUS46 KSGX 041753
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1053 AM PDT FRI MAY 4 2007

CAZ043-041900-
/O.CAN.KSGX.SU.Y.0009.000000T0000Z-070505T0300Z/
SAN DIEGO COUNTY COASTAL AREAS-
1053 AM PDT FRI MAY 4 2007

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE HIGH
SURF ADVISORY. 

HIGHER THAN NORMAL SURF WILL CONTINUE THROUGH THIS EVENING
ESPECIALLY ALONG WEST TO NORTHWEST FACING BEACHES OF SOUTHERN SAN
DIEGO COUNTY.

$$

HORTON

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at May 2, 7:45 AM PDT, 5 hours 31 minutes earlier.

Area forecast discussion, May 2, 7:45 AM PDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
745 AM PDT WED MAY 2 2007

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE WILL SLOWLY MOVE PAST TO THE NORTH THROUGH
FRIDAY. THIS WILL CAUSE LOCAL STRONG GUSTY WINDS IN THE MOUNTAINS
AND DESERTS AT TIMES. A DEEP MARINE LAYER WILL RESULT IN LOW CLOUDS
AND PATCHY FOG WEST OF THE MOUNTAINS IN THE NIGHTS AND MORNINGS WITH
PARTLY CLOUDY AFTERNOONS. SLIGHT CHANCE OF DRIZZLE OR LIGHT RAIN
TONIGHT AND THURSDAY MORNING. FAIR AND WARMER EARLY NEXT WEEK UNDER
HIGH PRESSURE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM (TODAY-FRI)...
DEEP MARINE LAYER CONTINUED THROUGH THE NIGHT DESPITE HIGH PRESSURE
RIDGE ALOFT MOVING OVERHEAD AS SUBSIDENCE WARMING WAS CONFINED TO
ABOVE 8000 FEET. RIDGE WILL CONTINUE TO MOVE RAPIDLY EASTWARD AND
FLATTEN TODAY. MARINE LAYER DEPTH EXPECTED TO DEEPEN TO AROUND 5000
FEET TONIGHT IN RESPONSE TO TROUGH MOVING INLAND TO THE NORTH. WIND
ADVISORIES ALREADY...WIND GUSTS 35-45 MPH PERSISTED THROUGH THE
NIGHT OVER EASTERN SAN DIEGO COUNTY AND COACHELLA VALLEY DESERT DUE
TO BUILDING PRESSURE IN WAKE OF DEPARTING LOW. ONSHORE PRESSURE
GRADIENTS INCREASES TO 12 MB TONIGHT THROUGH THURSDAY MORNING AND
RIDGE TOP SUSTAINED WINDS ADVERTISED BY MODELS TO BE 58 MPH AS
TROUGH MOVES INLAND TO THE NORTH. AN INVERSION IS EXPECTED TO BE
LOWER FROM 15000 FEET TO 12000 FEET DURING THIS PERIOD...SO MOUNTAIN
WAVES COULD TOUCH DOWN OVER THE DESERT VALLEY FLOORS. GRADIENT AND
RIDGE LEVEL WINDS ARE CUT IN HALF THURSDAY AFTERNOON AND NIGHT BY
LATEST NAM12 MODEL BUT INCREASE AGAIN TO SIMILAR STRENGTH ON FRIDAY
AS NEXT TROUGH PASSES BY TO THE NORTH. CURRENTLY A HIGH WIND WATCH
IS IN EFFECT FOR THE ENTIRE PERIOD.

.LONG TERM (SAT-TUE)...FROM PREVIOUS DISCUSSION...
ANOTHER VORT MAX AND ASSOCIATED JET MOVES THROUGH THE W SIDE OF THE
UPPER TROUGH AS THE TROUGH SHIFTS E. THIS WILL LIKELY CONTINUE SOME
COOL GUSTY NW WINDS INTO SAT. BRIEF OFFSHORE FLOW SUN FOR MOSTLY
CLEAR SKIES...WARMING AND LOCAL GUSTY OFFSHORE WINDS IN THE MORNING.
GENERALLY FAIR AND WARMER MON AND TUE UNDER HIGH PRESSURE.

&&

.AVIATION...
021400Z...MARINE LAYER DEPTH AROUND 4000 FEET THIS MORNING BASED ON
THE 12Z NKX SOUNDING AND MORNING ACARS SOUNDINGS. STRATUS WITH BASES
AROUND 2000 FEET MSL EXTEND INLAND TO THE COASTAL SLOPES. EXPECT A
REVERSE CLEARING PATTERN TODAY WITH SCATTERED CONDITIONS NEAR THE
COAST BY LATE MORNING OR EARLY AFTERNOON WHILE INLAND AREAS REMAIN
BROKEN. COASTAL AREAS SHOULD FILL BACK IN DURING THE EVENING WITH
OVERCAST CONDITIONS EXPECTED TONIGHT. DEEP MARINE LAYER SHOULD
CONTINUE THROUGH THURSDAY.

&&

.MARINE...FROM PREVIOUS DISCUSSION...
GUSTY WEST TO NORTHWEST WINDS MAY CAUSE SMALL CRAFT ADVISORY
CONDITIONS IN THE COASTAL WATERS THURSDAY THROUGH SUNDAY. ABOVE
NORMAL SURF DUE TO SHORT PERIOD NW SWELL EXPECTED THURSDAY THROUGH
FRIDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY...MOUNTAINS AND DESERTS...THROUGH 11 PM TONIGHT. SEE
LAXNPWSGX.

HIGH WIND WATCH...MOUNTAINS AND DESERTS...11 PM TONIGHT THROUGH
FRIDAY EVENING. SEE LAXNPWSGX.

HIGH RIP CURRENT RISK TODAY THROUGH FRIDAY. SEE LAXSRFSGX.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...HORTON
Hazardous weather outlook, May 2, 4:00 AM PDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT WED MAY 2 2007

CAZ042-043-048-050-057-PZZ750-775-022300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

...WIND ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING IN THE
MOUNTAINS AND DESERTS...

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
EVENING IN THE MOUNTAINS AND DESERTS...

.DAY ONE...TODAY AND TONIGHT

UPPER LEVEL LOW PRESSURE WILL CAUSE LOCAL STRONG GUSTY WINDS IN THE
MOUNTAINS AND DESERTS AT TIMES THROUGH FRIDAY. SEE LAXNPWSGX FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UPPER LEVEL LOW PRESSURE WILL CAUSE LOCAL STRONG GUSTY WINDS IN THE
MOUNTAINS AND DESERTS AT TIMES THROUGH FRIDAY. SEE LAXNPWSGX FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

DVA

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:30 AM PDTHigh Wind WatchSGXRiverside, San Bernardino, San Diego46 hr
May 2, 2:30 AM PDTWind AdvisorySGXRiverside, San Bernardino, San Diego69 hr
May 2, 1:49 PM PDTHigh Wind WarningSGXRiverside, San Bernardino, San Diego19 hr

Nearby

High Surf Advisories in California, 2007Every high surf advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.